Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 13, 2020, 10:48 AM HST for Honolulu County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 10:48 AM HST (20:48 UTC)
- Expired
- Apr 13, 2020, 2:40 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 11:11 AM HST | FLASH FLOOD | Waikane, HI | KAM HIGHWAY REDUCED TO ONE LANE AT WAIKANE AND MAY BE CLOSED COMPLETELY SOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329
WGHW50 PHFO 132048
FFWHFO
HIC003-132345-
/O.NEW.PHFO.FF.W.0023.200413T2048Z-200413T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1048 AM HST Mon Apr 13 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 145 PM HST.
* At 1042 AM HST, radar and rain gages indicated heavy rain falling
near Hauula. Also, the gage at Waikane Stream shows this stream
has exceeded 6 feet and continues to rise. Rain was falling at a
rate of 3 to 4 inches per hour. Flash flooding is expected to
begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Ahuimanu, Kailua, Maunawili, Kaneohe, Kahuku, Waikane, Laie,
Waiahole, Punaluu, Kahaluu, Heeia and Kahana Valley State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 145 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
2141 15778 2144 15776 2147 15777 2147 15773
2141 15774 2138 15770 2135 15772 2132 15782
2169 15804 2170 15796
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Powell4 follow-up statements
486
WGHW70 PHFO 132142
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1142 AM HST Mon Apr 13 2020
HIC003-132345-
/O.CON.PHFO.FF.W.0023.000000T0000Z-200413T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1142 AM HST Mon Apr 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 1133 AM HST, the Waiahole Stream gage reported a rapid rise in
water level in excess of 11 feet. The Waikane Stream gage reported a
water level near 8 feet. Emergency managers reported that Kamehameha
Highway at Waikane is partially closed due to high water.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...River gage.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
2141 15778 2144 15776 2147 15777 2147 15773
2141 15774 2138 15770 2135 15772 2132 15782
2169 15804 2170 15796
FLASH FLOOD...RIVER GAGE INDICATED
$$
Powell177
WGHW70 PHFO 132246
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1246 PM HST Mon Apr 13 2020
HIC003-132345-
/O.CON.PHFO.FF.W.0023.000000T0000Z-200413T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1246 PM HST Mon Apr 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 1239 PM HST, gages on the Waikane Stream and the Waiahole Stream
continued to report water levels above warning threshold, at 6.2
feet and 12.1 feet respectively. Rainfall rates have decreased
across Oahu, but the Kamehameha Highway remains partially closed at
Waikane.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...River gage.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
2141 15778 2144 15776 2147 15777 2147 15773
2141 15774 2138 15770 2135 15772 2132 15782
2169 15804 2170 15796
FLASH FLOOD...RIVER GAGE INDICATED
$$
Powell486
WGHW50 PHFO 132329
FFWHFO
HIC003-140245-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-200414T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
129 PM HST Mon Apr 13 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 445 PM HST.
* At 123 PM HST, the Waiahole Stream gage continued to report a
water level near 12 feet, which is above warning threshold.
Rainfall rates across Oahu have diminished within the past hour,
and the area affected by rainfall has decreased, but the
Kamehameha Highway at Waikane remains partially closed.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...River gage.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Ahuimanu, Kailua, Maunawili, Kaneohe, Kahuku, Waikane, Laie,
Waiahole, Punaluu, Kahaluu, Heeia and Kahana Valley State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 445 PM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
2141 15778 2144 15776 2147 15777 2147 15773
2141 15774 2138 15770 2135 15772 2132 15782
2169 15804 2170 15796
FLASH FLOOD...RIVER GAGE INDICATED
$$
Powell520
WGHW70 PHFO 140040
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
240 PM HST Mon Apr 13 2020
HIC003-140044-
/O.CAN.PHFO.FF.W.0023.000000T0000Z-200414T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
240 PM HST Mon Apr 13 2020
...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...
The heavy rain across windward Oahu has ended. All windward Oahu
stream levels have fallen below warning threshold and the Kamehameha
Highway at Waikane is now open. The Flash Flood Warning for windward
Oahu is therefore cancelled.
LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
2141 15778 2144 15776 2147 15777 2147 15773
2141 15774 2138 15770 2135 15772 2132 15782
2169 15804 2170 15796
$$
PowellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 9:57 AM HST, 51 minutes earlier.
Area forecast discussion, Apr 13, 9:57 AM HST, 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 957 AM HST Mon Apr 13 2020 .SYNOPSIS... Unsettled weather will persist for the next few days as an upper trough destabilizes our moist airmass. Locally heavy showers are possible, as well as a few thunderstorms, through Tuesday. Slightly drier trade wind weather will return after midweek as the upper trough drifts eastward. && .DISCUSSION... An area of showery overcast low clouds, marking the remnants of an old frontal boundary, is moving westward across the main Hawaiian islands within moderate trade winds this morning. Cold convective cloud tops marking likely thunderstorms are noted across coastal waters northeast of the Big Island and the islands of Maui County. This area will continue to move west through the day, likely increasing the chances for heavy showers and isolated thunderstorms statewide tonight and Tuesday. An upper trough expected to dig southeastward toward the islands during this time will destabilize our already moist airmass, but rather dry and stable conditions noted west of the showery cloud area in the 12Z sounding adds uncertainty to the timing of the onset of deep convection across Oahu and Kauai. Confidence is higher concerning the chances for heavy showers and isolated thunderstorms Tuesday afternoon as daytime heating sets in. Models show the upper trough will pinch off into an upper low southwest of Maui and the Big Island by Wednesday, with most of the baroclinic punch associated with the upper trough then shifting northward. This should shut off thunderstorm development after midweek, but keep alive the possibility of enhanced trade showers through the rest of the week. Much of the moisture associated with the old frontal remnant across the islands now will be pulled northward and dredged out by a front passing north of the islands, resulting in less available moisture for shower development after midweek. Trade winds should firm up by midweek as well as surface high pressure strengthens to our north. By the weekend, the front passing to our north will put a dent in the subtropical ridge, resulting in weaker trade winds and the possibility of local sea breeze development across leeward areas. A drier airmass expected by that time should limit total rainfall even as cloud and shower coverage spreads leeward each afternoon and evening Saturday and Sunday. && .AVIATION... Light east to northeasterly flow will continue to carry bands of low topped clouds and scattered showers towards windward slopes and coasts. A weak mid-level trough of low pressure near Oahu this morning will stall over Kauai early this evening. This combined with an already unstable air mass over the state, will result in enhanced shower activity. MVFR conditions in locally heavy downpours and Isolated thunderstorms are likely beginning this afternoon and continuing overnight-- especially over Interior Big Island Interior and along the windward coasts of all islands. AIRMET Sierra for windward sections of Maui Molokai and Oahu remains in effect and may need to be expanded to include windward Kauai later today. Conditions will likely persist through the evening hours and possibly overnight. AIRMET Tango may be required for upper level turbulence above FL340 this afternoon due to the passing of a strong jet streak near the islands. && .MARINE... Guidance depicts a trough lingering in the area over the next day or two. Moderate to breezy northeast trades today will quickly shift out of the east-southeast tonight through Tuesday as a front begins to pass to the north. Although this will give way to a coastal land and sea breeze pattern over the western end of the state, pockets of fresh southeast winds are possible around Maui County and the Big Island by Tuesday (Hamakua coast/near South Point/north of Maui). In addition, the threat for heavy showers and thunderstorms will increase across the island waters, especially Tuesday, as an upper trough moves over the area. A return of a more typical trade wind pattern is anticipated through the second half of the week as high pressure builds to the north. Surf along north and west facing shores will trend up Wednesday through the upcoming weekend due to an active pattern evolving over the northwest Pacific. Forerunners should start filling in locally Tuesday night or Wednesday, with a peak Wednesday night, though model solutions differ slightly on timing. Surf will exceed advisory levels around the peak for exposed north and west facing shores and may near the warning levels if this source fills in larger than anticipated. As this fades Thursday through Friday, a slightly smaller, long- period northwest swell will build down the island chain Friday night into the weekend for another round of advisory level surf, then slowly ease Sunday into next Monday. Surf along south facing shores will remain small through the week with mainly small, background southerly energy moving through. For the extended, activity in the Tasman Sea will send a swell to Hawaii by next Monday, with surf heights likely exceeding the south shore advisory level as it peaks early next week. Swell direction will begin out of the southwest, then transition to a more southerly direction as the source moves eastward. Surf along east facing shores will be small as the trades remain disrupted locally and upstream, but an upward trend is anticipated through the second half of the week as the trades return. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Powell AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:14 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 12, 9:09 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 13, 10:29 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.